Alert archive / New Mexico / Red Flag Warnings in 2016
Red Flag Warning 24, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at May 15, 2016, 7:14 AM MDT for 6 counties in New Mexico. It took effect at May 15, 2016, 2:00 PM MDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 2016, 7:14 AM MDT (13:14 UTC)
- In effect from
- May 15, 2016, 2:00 PM MDT
- Expired
- May 15, 2016, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
Counties Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM
The radar
The Albuquerque radar (KABX), 89 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:18 PM MDT | HAIL 0.88 | 9 Nne Jemez Springs, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 1.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194 WWUS85 KABQ 151314 RFWABQ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 714 AM MDT SUN MAY 15 2016 ...RED FLAG WARNING THIS AFTERNOON UNTIL EARLY EVENING FOR THE NORTHWEST AND WEST CENTRAL HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITY... .AN UPPER LEVEL TROUGH CROSSING THE GREAT BASIN WILL STEER STRONG WINDS AND VERY DRY AIR INTO WEST CENTRAL AND SOUTHWEST NEW MEXICO THIS AFTERNOON AND EVENING. HIGH TEMPERATURES A FEW TO SEVERAL DEGREES ABOVE NORMAL AND AN UNSTABLE ATMOSPHERE WITH HAINES INDICES OF 6 ARE ALSO EXPECTED. HUMIDITIES WILL COME UP AND WINDS WILL BEGIN TO WEAKEN AS TEMPERATURES FALL WITH SUNSET. NMZ105-109-160200- /O.NEW.KABQ.FW.W.0024.160515T2000Z-160516T0200Z/ NORTHWEST HIGHLANDS-WEST CENTRAL HIGHLANDS- 714 AM MDT SUN MAY 15 2016 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING. * AREA AND TIMING...NORTHWEST AND WEST CENTRAL HIGHLANDS THIS AFTERNOON UNTIL SUNSET. * 20 FOOT WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...11 TO 18 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ 44
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 15, 6:20 AM MDT, 54 minutes earlier.
Area forecast discussion, May 15, 6:20 AM MDT, 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 620 AM MDT SUN MAY 15 2016 .AVIATION... 12Z TAF CYCLE Drier air will push into western areas today with wind gusts in the 25 to 35 kt range along and W of the CONTDVD. Meanwhile, better moisture farther E will result in SCT-NMRS showers and storms. One N-S oriented wave of modest convection will continue to shift eastward from the central MT chain across the E plains through mid morning. Another round will develop mainly over the N MTs and central MT chain this aftn and shift eastward across the plains late this aftn and evening. Some storms could be severe across the plains this aftn and evening with large hail and damaging winds. Models indicate parts of the E central and NE plains will again develop low clouds this evening, but these should break up from the W late tonight into early Monday morning as the drier air migrates eastward with gusty winds. 44 && .PREV DISCUSSION...343 AM MDT SUN MAY 15 2016... .SYNOPSIS... An active weather pattern will continue through next week. A closed low churning over the Pacific Northwest will gradually drop south through early in the week then cross New Mexico Wednesday into Thursday. The most active days should be today into tonight and Tuesday through Thursday. && .DISCUSSION... Plenty of moisture over the area based on satellites...radar and surface obs. Dewpoints generally in the 40s except in the far northwest and north central areas. A short wave over Mexico will cross the state today helping to destabilize the atmosphere even more. This will result in widespread showers and scattered thunderstorms today into tonight favoring central and eastern zones. Some of the storms over the far south central and southeast areas could be severe...with strong storms over portions of the east. The activity will continue well into tonight. Despite another short wave trough crossing New Mexico Monday there should be Less coverage than today. Isolated to scattered showers and thunderstorms will favor areas from I 40 on north. A few storms in the far northeast could be severe. A back door cold front will reach the far northeast late Monday then blast south and west monday night. A strong east canyon wind into the Rio Grande Valley will be possible. The storm in the northwest will crawl south...reaching AZ by Tuesday night. The low will then turn east and weaken as it crosses NM as an open wave Thursday. Moisture will continue to stream north into NM with widespread showers and storms from Tuesday through Thursday. High temperatures each day will be below to well below normal. Friday through next weekend will be less active with only isolated convection. Temperatures will warm to around normal each day. 40 && .FIRE WEATHER... After a slight chance of light rain showers in the west this morning, fire weather concerns will develop this afternoon as a mid level dry slot moves over that part of the forecast area. Critical fire weather conditions are expected across much of the NW Highlands and W Central Highlands this afternoon where strong SW winds and critically low humidities will juxtapose with temperatures a few to several degrees above normal. Haines values of 6 will also be common across the western half of the forecast area. Farther east, better moisture will be in place with more moderate Haines values. Scattered to numerous showers and thunderstorms are expected this afternoon mainly along and east of the central mountain chain, where many areas could receive a tenth to a quarter inch of rain with locally higher amounts. The dry slot will migrate over eastern NM with gusty winds on Monday, resulting in some fire weather concerns for the east central plains. Most of the east central plains should see critical fire weather conditions Monday afternoon, but the fire danger is too low there to issue any sort of headline. Weaker winds are expected across the west Monday with higher humidities. Northern areas will still have a chance of showers and thunderstorms on Monday as a shortwave trough aloft crosses the Four Corners region. A wet weather pattern will establish across the forecast area Tuesday through Thursday as an upper level low drops southward through the Great Basin, then east northeastward over the forecast area. The system will draw another gusty and moist back door cold front into the state Tuesday. East canyon wind gusts in parts of the Rio Grande Valley could reach 50 mph Tuesday and Tuesday evening. Good coverage of wetting thunderstorms is looking more likely. The latest GFS run slowed down the weather system, now bringing it across the state on Thursday. The ECMWF however, stuck closer to its previous timing. A slower passing would produce a third day of potentially broad coverage of wetting showers and thunderstorms. Most of the activity should favor the east by then. High temperatures will begin to trend upward Thu after readings a around 6 to 20 degrees below normal on Tuesday and 5 to 12 degrees below normal Wednesday. Friday looks to bring drier air and further warming as an upper level ridge of high pressure crosses. The dry line could become active across the east, especially Friday night. Saturday, a deepening trough over the Great Basin may draw moisture into the state from the S and SE with stronger winds. We could see thunderstorm coverage begin to trend upward again. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 2 PM this afternoon to 8 PM MDT this evening for the following zones... NMZ105-109. &&
Hazardous weather outlook, May 15, 5:26 AM MDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 526 AM MDT SUN MAY 15 2016 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 526 AM MDT SUN MAY 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 300 PM AND MIDNIGHT MDT FOR LINCOLN AND CHAVES COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING IN FAR NORTHEAST NEW MEXICO...WHICH INCLUDES UNION COUNTY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT ACROSS LINCOLN AND CHAVES COUNTIES DUE TO THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS. 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:40 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 110 min |
| May 15, 12:06 PM MDT | Special Weather Statement | ABQ | Sandoval | 24 min |
| May 15, 12:34 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe | 41 min |
| May 15, 1:00 PM MDT | Special Weather Statement | ABQ | Sandoval | 30 min |
| May 15, 1:06 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 39 min |
| May 15, 1:39 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 36 min |
| May 15, 1:46 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 44 min |
| May 15, 1:54 PM MDT | Special Weather Statement | ABQ | Santa Fe | 36 min |
| May 15, 2:08 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 22 min |
| May 15, 2:12 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 33 min |
| May 15, 2:14 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| May 15, 2:29 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Rio Arriba, Sandoval | 33 min |
| May 15, 2:35 PM MDT | Special Weather Statement | ABQ | Sandoval | 25 min |
| May 15, 2:44 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 46 min |
| May 15, 3:07 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 23 min |
| May 15, 3:22 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Rio Arriba, Santa Fe | 23 min |
| May 15, 3:30 PM MDT | Special Weather Statement | ABQ | Sandoval | 30 min |
| May 15, 3:45 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba, Santa Fe, Taos | 30 min |
| May 15, 4:01 PM MDT | Special Weather Statement | ABQ | Los Alamos | 29 min |
| May 15, 4:12 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval, Santa Fe | 33 min |
| May 15, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 38 min |
| May 15, 5:01 PM MDT | Special Weather Statement | ABQ | Santa Fe | 29 min |
| May 15, 5:03 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 27 min |
| May 15, 5:44 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 33 min |
| May 15, 5:50 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 25 min |
Nearby
Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.